Hi, I’m new here, 37/F.
I am a pain management patient (not orthopedic). I had an ESI for the first time ever 2 days ago at L4-L5 after a new MRI showed an annular tear and degenerative disc disease. Holy hell, this recovery has been worse than the previous injections I’ve had (facet joint injections). The last facet joint injection was 8 months ago and the side effects really messed me up (panic attacks and major menstrual cycle disruptions). My provider downplayed this.
I have been dealing with low back pain that causes intermittent throbbing pain on the outer side of my right leg at my gastrocnemius muscle (thigh to knee) since Dec. 2016. I went through the gamut of doctors, I hated some of them and moved on, went to others like neurology etc. to rule more serious stuff out because this causes occasional foot weakness. Nothing wrong.
Anyway, back to the present. During the procedure, it hurt like hell when the doctor was pumped the local in, and I still felt pain (and not just the “pressure” when he inserted the actual epidural needle). For the last 48 hours I’ve been really struggling, the local area feels extremely sore and stiff. I managed to get out and drive because I had to go to the store, and it hurt even twisting a little bit to look around when backing my car out. Then the damn pain came back in my leg when I hit the gas pedal. As always, the only thing that works somewhat is Tylenol. I’ve been icing it as well. The insomnia has been unreal and I’ve got to get up to go to work in 2-3 hours, I’ve been out since last Friday.
Yes, I’ve done the “conservative treatments”. I was doing PT on and off until last year when my insurance company abruptly pulled the plug saying they requested a records review and proclaimed that I could do this on my own. Acupuncture helps until I hit a plateau where the needles irritate the area too much and we have to stop. I don’t trust chiropractors.
Don’t know where to go from here. This was worse than facet joint injections. Lyrica doesn’t really help, even Percocet didn’t work when I had a God-awful flare 10 days ago that left me in tears, and I had full blown body aches for two days after I took my first methylprednisolone tablet from a 6 day pack. My doctors are nice and they believe that I am in pain, but every time I have a weird reaction to this crap they always say they’re “surprised” or “that’s extremely rare.” They’re always surprised and it’s getting old. I have mental health issues anyway and this thing just emotionally destroys me when my shots inevitably begin to wear off and I go into the slow decline again.
Please tell me that my ESI experience was just a first time thing and that this will get better. I have missed so much work time already in 2019 due to these issues. This is exhausting me, but obviously not enough to get any damn sleep. #eyeroll #Imsurprised #Thatsrare